Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Prescribed metoroprol tartrate for AF. Could this be cause for weight gain and fogginess?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1256 Questions
Hi there, I am prescribed metoroprol tartrate for AF ( occasional bouts which have reverted to normal rhythm naturally) Could this drug be causing weight gain and 'fogginess' - like living in a bit of a cloud?
Posted Thu, 26 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 22 minutes later
Brief Answer:
yes, this may be possible.

Detailed Answer:
Respected Ma'm
1. Weight gain can occur with metoprolol. In fact all beta blockers (class of drugs to which metoprolol belong) are known to cause weight gain. The exact mechanism is not known but probably they decrease the rate of energy consumption in body.
2. Metoprolol, being lipid soluble, can cross blood-brain barrier and has central nervous system effects too. These mainly include depression and insomnia but may also cause confusion, short term memory loss, night mares and rarely hallucinations.
3. I would recommend you to consult your physician and discuss your problem. If he also agrees that metoprolol is the cause of your symptoms, there are more alternatives available like calcium channel blockers etc.
Hope this helps.
Feel free to discuss further.
Above answer was peer-reviewed by
Follow-up: Prescribed metoroprol tartrate for AF. Could this be cause for weight gain and fogginess? 13 minutes later
Thank you for your response. Are there any safe diet / weight loss supplements I can use if I remain on Metoprolol? I do exercise daily - walking briskly, but cannot do rigorous exercise due to the drug. This exercise, together with a healthy balanced diet is not keeping the weight off - I am 172 cm and 83 Kg. Ideally I would like to drop 10 kg which was my weight before commencing on the medication 5 years ago. Kind regards
Answered by Dr. Sukhvinder Singh 7 minutes later
Brief Answer:
No supplements, get a Diet plan.

Detailed Answer:
Respected Ma'm
1 . Neither the literature supports it nor I am a proponent of using medicines or supplements for weight loss. I would recommend daily exercise (after clearance from your cardiologist) and adherence to a weight losing diet. You can consult a dietitian and obtained a "weight losing" diet chart. This will have calories lesser than what you require and more of fibrous stuff. In general you should avoid fried things, sweets and foods with high glycemic index.
2. Yes, you are correct beta blockers are known to be associated with easy muscle fatiguability in some individuals. In fact they make you more prone to diabetes too.
In nutshell, you must consult your physician for discussing a change in drug and a dietitian for a diet plan.
Hope this gives more insight. Feel free to discuss further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor